The fatal mistake of using medications to help your baby sleep
Child dies after he was given Benadryl
When you drop your 8-month old off at day care you expect to pick up your child rested, fed and ready for some playtime before you put them to bed.
You don’t expect tragedy and you certainly don’t expect that tragedy to occur as a result of negligence by your child care provider.
Unfortunately, for Katie Mulkey of Reynoldsburg, Ohio, this is exactly what happened. On May 13, she dropped her son Haddix off at the babysitter’s house where his unlicensed childcare provider allegedly gave him two tablets (an adult dose) of Benadryl to help him sleep because he was fussy. When the babysitter went to the back room to check on him later, he wasn’t breathing.
Of course, the family is devastated but they have taken the opportunity to educate and advocate against the use of medications to help babies sleep.
Here are the lessons to learn:
- Medications have indications for use and they should be used for those reasons and those reasons only. Benadryl works fine for allergies and even for itching. Benadryl is not a baby sedative, period. The promotion of its use for sleep in babies is irresponsible and dangerous.
- Medications have dosing for children. The difference between the effective dose and the fatally toxic dose is not always as big as you think. Kids are harmed and die from overdoses of just about every over the counter medicine you can imagine. Know the dose and use the appropriate one.
- Medications come with a dosing cup. Use the cup or syringe to measure out your child’s medications. Using a teaspoon from home doesn’t work because they will likely under or overdose your child.
Use of medications is a huge responsibility.
Giving medicine to your child should only be done by you or by your explicit instruction. They should be given for the right reasons at the right doses.